Oklahoma, 2009

Hail in Oklahoma, May 26, 2009

May 26, 2009 · NWS SHV · 1 event in 1 county or zone

Scattered thunderstorms formed as a result of a short wave moving over a|moist and very unstable atmosphere. Isolated thunderstorms became|briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms formed as a result of a short wave moving over a|moist and very unstable atmosphere. Isolated thunderstorms became|briefly severe. Late in the evening, additional thunderstorms developed across|north central Texas and southern Oklahoma and moved east towards the interstate|30 corridor. These storms quickly became severe, producing large hail during|the late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 7:40 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 26, 7:40 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 PM CDT TUE MAY 26 2009

.DISCUSSION...
OUTFLOW BOUNDARY HAS PUSHED WELL SOUTH AND EAST OF THE REGION THIS
EVENING...THUS ANY FURTHER REDEVELOPMENT SHOULD STAY SOUTH AND
EAST OF THE REGION OVERNIGHT.

HOWEVER...FURTHER UPSTREAM...A WHOLE DIFFERENT SCENARIO IS TRYING
TO TAKE SHAPE. MUCH OF NORTH TEXAS...SOUTHEAST OKLAHOMA AND
SOUTHWEST ARKANSAS WAS UNTOUCHED FROM CONVECTION EARLIER
TODAY...THUS INSTABILITY IS STILL RATHER STRONG ACROSS THE MIDDLE
RED RIVER VALLEY. COMBINE THIS WITH A NORTH TO SOUTH OUTFLOW
BOUNDARY NEAR THE I-35 CORRIDOR WHERE PRESENT CONVECTION IS
FEEDING OFF OF NEAR THE DFW METROPLEX AND IS TRYING TO EXPAND
NORTH AND EAST ALONG THE RED RIVER. 00Z SFC ANALYSIS SHOWING
STRONG COLD FRONT BEHIND THIS CONVECTION...EXTENDING FROM NEAR PNC
AND SPS ONTO NEAR LBB. FRONT IS MAKING MUCH QUICKER PROGRESS THAN
18Z PROGS INDICATED SO FOR THE UPDATE...WILL FOLLOW THE LATEST RUC
GUIDANCE WHICH HAS THE FRONT ENTERING OUR EXTREME NW ZONES DURING
THE PREDAWN HOURS.

LOWERED POPS TO SLIGHT CHANCE VARIETY FOR OUR EASTERN TWO THIRDS
BUT DID KEEP CHANCE POPS GOING IN OUR WEST AND NW ZONES JUST IN
CASE PREFRONTAL CONVECTION CONTINUES TO SUSTAIN ITSELF. OTHERWISE...
FEEL LIKE WE COULD SEE SOME ADDITIONAL DEVELOPMENT TONIGHT ON THE
FRONT ITSELF BUT THAT WOULD BE WELL AFTER MIDNIGHT.

TEMPS IN GOOD SHAPE SO NO OTHER CHANGES NECESSARY. UPDATE OUT SHORTLY.

13

&&

.AVIATION...
QUIET IN THE WAKE OF AN AFTERNOON UPPER LEVEL DISTURBANCE NOW
PUSHING ACROSS THE MISSISSIPPI RIVER.  FARTHER WEST...ANOTHER GENTLE
PUSH OVER MEXICO HAS MORE CONVECTION OVER THE RIO GRANDE AND
PORTIONS OF NORTH TEXAS ALONG AN OUTFLOW. ALSO...A COLD FRONT IS
POISED TO MOVE ACROSS THE FOUR STATE AREA OVER THE NEXT 12 TO 24
HRS. ADDITIONAL SHOWERS AND TSTMS MAY DEVELOP/ORGANIZE OVERNIGHT AND
CONTINUE ALONG THE COLD FRONT BY 12Z AFFECTING TERMINALS FROM WEST
TO EAST. OTHERWISE...VISIBILITIES OF 3SM AND SOME ISOLATED IFR DECKS
CAN BE EXPECTED ACROSS RAIN SOAKED SITES 12Z TO 15Z...FOLLOWED BY
OTHER REDUCTIONS ASSOCIATED WITH IMPENDING WEATHER. OTHERWISE...
LIGHT AND VARIABLE WINDS TONIGHT WILL SHIFT TO THE NW 10KTS AS THE
FRONT MOVES THROUGH THE REGION DURING WEDNESDAY KTYR BY 12Z TO
KMLU BY 21Z. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  83  62  84  61 /  20  40  20  10  10
MLU  69  87  65  84  63 /  20  50  20  10  10
DEQ  64  78  56  81  56 /  20  30  10  10  10
TXK  66  81  60  82  60 /  20  30  10  10  10
ELD  67  84  61  83  58 /  20  30  20  10  10
TYR  67  81  62  84  59 /  30  70  10  10   0
GGG  67  81  60  84  58 /  20  40  10  10  10
LFK  69  83  64  84  60 /  20  50  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/24
Hazardous weather outlook, May 26, 11:15 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE MAY 26 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
FOUR STATE REGION...AS DAYTIME HEATING COMBINES WITH UPPER LEVEL
DISTURBANCES AND A VERY UNSTABLE ATMOSPHERE. A FEW STORMS MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND GUSTY WINDS. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ALONG A
SURFACE COLD FRONT AND SPREAD SOUTHEAST. MOST OF THE STORMS
OVERNIGHT WILL LIKELY OCCUR ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR. A FEW STORMS MAY REACH SEVERE LIMITS IN THE VICINITY OF
THE SURFACE FRONT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Western Arkansas radar (KSRX), 158 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 26, 10:19 PM CST
Where
McCurtain County, 0.57 mi E of North Valiant
Measured
0.75 in hail
Reported by
Public
Coordinates
34.000, -95.090

Hail fell just south of Valliant, Oklahoma.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171865.